Acetaminophen: The Not So Harmless Medication

man-holding-pills-and-glass-water-thumb

Acetaminophen (the active ingredient in Tylenol®) is found in many over-the-counter and prescription medications used to treat pain and fever. Although often considered a “harmless” drug, acetaminophen overdose is the leading cause of acute liver failure in the US. Acetaminophen is frequently found in combination products such as Vicodin® and many cold & allergy medications. It is important to read medication ingredient labels to identify all sources of acetaminophen (which is sometimes called APAP or a variety of names resembling acetaminophen) since overdose often occurs when patients simultaneously take multiple products containing acetaminophen.

The FDA has recommended reducing the maximum daily adult dose of acetaminophen to 3,250 milligrams per day. Healthy adults who have taken the maximum dose of acetaminophen for just two weeks have been found to have liver damage. Drinking alcohol while taking acetaminophen can increase the risk of toxicity since both are metabolized by the liver.

The FDA is asking healthcare professionals to stop prescribing combination prescription pain relievers that contain more than 325 mg of acetaminophen per dosage unit, citing the risk for liver damage. By limiting the maximum amount of acetaminophen in prescription and OTC products, patients will be less likely to overdose on acetaminophen if they mistakenly take too many doses of acetaminophen-containing products.

If you realize that too much acetaminophen has been taken, call 911 immediately. Signs or symptoms of liver damage are often not noticeable for hours or even days and by the time symptoms occur, damage may be severe and could even lead to death.

It’s also helpful to select cough and cold remedies that do not contain acetaminophen, to reduce the risk of accidental acetaminophen overdose.

If you need a medication but can’t take an adequate dose because it is combined with acetaminophen in the commercial product, we can help by compounding a preparation that is acetaminophen-free.

We are here to help if you have any questions. Please call The Compounding Pharmacy of Beverly Hills and speak with one of our friendly pharmacists.

 

 

 

Sourced by Patti Storey

Featured Posts

New Year's Resolution

Tips For Planning Your New Year’s Resolutions

It’s a new year which means it’s time to make resolutions.  In fact, 45% of Americans make New Year’s resolutions and the most common resolution is losing weight.  If you are like most people, you will discover that making resolutions is easy.  It’s keeping to them that is the challenge. According to psychologist John Norcross, […]

holiday travel

Tips for Healthy Holiday Travel

If you are traveling this holiday season, don’t let illnesses ruin your experience. Since winter is cold and flu season, it’s important to protect yourself and your family from common viruses that are around. Keep the following tips in mind, so that you can stay healthy while traveling during winter. Common Winter Viruses Which viruses […]

sinus therapy

Compounded Sinus Therapy

Sinusitis (a sinus infection) can cause pain, facial pressure, and headaches. Home treatments, such as laying a steamy washcloth over the face, can help with common sinus complaints. However, if you suffer from intense sinus pain and headaches, you may want to talk to your doctor about sinus therapy. What is Sinus Therapy? Sinus therapy […]